Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 101, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2017, 6:00 PM EDT for Lycoming County, Montour County, Northumberland County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 6:00 PM EDT (22:00 UTC)
- Expired
- Jul 23, 2017, 7:00 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lycoming County, PA, Montour County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WUUS51 KCTP 232200
SVRCTP
PAC081-093-097-232300-
/O.NEW.KCTP.SV.W.0101.170723T2200Z-170723T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
600 PM EDT SUN JUL 23 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Northumberland County in central Pennsylvania...
Southeastern Lycoming County in north central Pennsylvania...
Northwestern Montour County in central Pennsylvania...
* Until 700 PM EDT
* At 559 PM EDT, a severe thunderstorm was located over
Loyalsockville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Montoursville, Williamsport, Montgomery, Lairdsville, Muncy,
Exchange, Biggertown, Delaware Run, Watsontown and Barbours.
For those driving on Interstate 80, this includes areas between the
Milton-Williamsport and Limestoneville exits, specifically near mile
marker 213.
This includes Interstate 180 from mile markers 1 to 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4125 7648 4120 7654 4115 7661 4116 7664
4114 7663 4103 7682 4112 7690 4114 7690
4114 7691 4135 7709 4146 7692
TIME...MOT...LOC 2159Z 319DEG 12KT 4135 7695
HAIL...1.00IN
WIND...60MPH
$$
Martin1 follow-up statement
401
WWUS51 KCTP 232221
SVSCTP
Severe Weather Statement
National Weather Service State College PA
621 PM EDT SUN JUL 23 2017
PAC081-093-097-232300-
/O.CON.KCTP.SV.W.0101.000000T0000Z-170723T2300Z/
Northumberland PA-Lycoming PA-Montour PA-
621 PM EDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND
NORTHWESTERN MONTOUR COUNTIES...
At 620 PM EDT, a severe thunderstorm was located over Loyalsockville,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Montoursville, Williamsport, Montgomery, Lairdsville, Muncy,
Exchange, Biggertown, Delaware Run, Watsontown and Barbours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4125 7648 4120 7654 4115 7661 4116 7664
4114 7663 4103 7682 4112 7690 4114 7690
4114 7691 4135 7709 4146 7692
TIME...MOT...LOC 2220Z 319DEG 12KT 4130 7689
HAIL...1.00IN
WIND...60MPH
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:22 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 23, 3:22 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service State College PA 322 PM EDT Sun Jul 23 2017 .SYNOPSIS... A frontal boundary will remain in the vicinity of Pennsylvania through Monday...touching off scattered to numerous showers and strong thunderstorms...some with heavy downpours through late tonight and early Monday morning. Another round of showers and thunderstorms is expected on Monday before high pressure builds into the region by the middle of next week. A cold front will likely push southeast in the state toward the end of next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Ridging aloft with deepest layer moisture pooled to the south of quasi-stationary front draped across central PA this afternoon. Still sufficient moisture for isold to sct coverage of showers and now isold tstorms tracking into the Laurel Highlands. Boundary layer winds still extremely weak, so the main threat from any of these slow movers is a locally heavy downpour through late afternoon. NCAR ensemble CAPEs still pointing toward near 2000 J/kg values and although speed shear is a bit lacking for a hail threat late this afternoon and early evening. By early to mid evening, however, increasing large scale forcing ahead of approaching upper trough should will support increasing coverage of showers/ thunderstorms with more organized and possibly training clusters of storms expected. CAMs have been latching onto this idea since the overnight, and painting 2-4" amounts over portions of the middle to lower Susq River Valley. Some of these areas have 3 hr FFG values as low as 1.5". Coordinated a FF Watch for my east central and southeast Counties with BGM and PHI...focusing on the evening to overnight timeframe for greatest heavy rainfall threat (running from 21z through 09z Mon). Lesser threat of severe given absence of boundary layer winds, but some storms could produce strong downbursts as well from impressive water loading. Locally heavy rain and FF threat lasts into the pre dawn hours, especially middle to lower Susq. which CAMs suggest will see multiple rounds/clusters with potentially heavy rainfall. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Upper trough will pivot through on Monday, bringing a good chance of additional showers/storms to northeast Pa, while large scale subsidence in its wake is likely to suppress convection across the southwest part of the state. With the exception of northeast Pa, Monday should feature more sunshine than today, as much lower PW air finally flows into the region. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Not a lot of change from yesterday. Still going mainly with dry conditions Tuesday into Wed. Did lower temperatures a degree or so on Tue, given concern for some clouds and lack of real strong cool push. Also models show pair of weak lows just inland from the south shore of the lower Great Lakes, not sure what to make of this. A strange summer lately. Still expecting showers and storms on Thursday into the first part of Friday, with the next cold front. Went with mainly dry conditions after early Friday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Quasi-stationary frontal boundary draped across central PA will continue to be the focus for scattered showers through the this afternoon. Diurnal heating/destabilization, combined with large scale forcing ahead of approaching upper trough, should support fairly widespread tstorm development this afternoon and evening - especially over eastern half - with local restrictions. Tonight, restrictions return in wake of trough axis, with IFR conditions likely in the north and east, and MVFR in the central mountains. .OUTLOOK... Tonight...Cig restrictions likely. Scattered TSRA/SHRA. Mon...AM restrictions likely. Scattered TSRA. Tue-Wed...AM restrictions north/west. Otherwise no sig wx. Thu-Fri...Chance of afternoon TSRA/SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for PAZ028-041-042-046- 049>053-056>059-063-065-066. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Martin AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 5:16 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service State College PA 516 PM EDT Sun Jul 23 2017 PAZ012-027-028-036-041-042-045-046-049>053-056>059-063>066-242130- Northern Clinton-Mifflin-Juniata-Franklin-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 516 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-017>019-024>026-033>035-037-242130- Warren-McKean-Potter-Elk-Cameron-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- Tioga- 516 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:52 PM EDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service State College PA 252 PM EDT SUN JUL 23 2017 PAZ006-037-231930- Potter PA-Tioga PA- 252 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 330 PM EDT... At 252 PM EDT, Doppler radar indicated a strong thunderstorm over Galeton, moving southeast at 15 mph. Pea size hail and winds in excess of 40 mph are possible. Locations impacted include... Wellsboro, Leetonia, Galeton, Leonard Harrison State Park and Gaines. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4166 7778 4184 7776 4185 7723 4156 7731 TIME...MOT...LOC 1852Z 274DEG 14KT 4175 7768 Martin
Special weather statement, Jul 23, 3:29 PM EDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service State College PA 329 PM EDT SUN JUL 23 2017 PAZ006-037-232015- Potter PA-Tioga PA- 329 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA COUNTIES UNTIL 415 PM EDT... At 328 PM EDT, Doppler radar indicated a strong thunderstorm near Whitesville, moving southeast at 25 mph. This storm has made damage in New York state, but may be weakening slightly. If the storm stays intense, a severe thunderstorm warning may be necessary for northern Tioga County. Nickel size hail and wind gusts greater than 50 MPH are possible. Locations impacted include... Elkland, Harrison Valley, Lawrenceville, Gaines, Westfield, Keeneyville, Knoxville, Osceola and Tioga Junction. LAT...LON 4177 7753 4200 7785 4200 7696 TIME...MOT...LOC 1928Z 296DEG 23KT 4206 7770 Dangelo
Special weather statement, Jul 23, 3:57 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT SUN JUL 23 2017
PAZ037-041-232030-
Northern Lycoming PA-Tioga PA-
357 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT PARTS OF NORTHERN
LYCOMING AND TIOGA COUNTIES UNTIL 430 PM EDT...
At 356 PM EDT, Doppler radar indicated a strong thunderstorm over
Morris, moving southeast at 25 mph. Wind gusts of 50 to 55 mph are
possible. This storm has weakened recently, but may re-intensify.
Locations impacted include...
Ralston, Ogdensburg, Blossburg, Morris, Arnot, Buttonwood, Liberty
and Ski Sawmill Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 4168 7688 4161 7688 4149 7694 4148 7721
4159 7744 4175 7720
TIME...MOT...LOC 1956Z 296DEG 23KT 4164 7725
DangeloSpecial weather statement, Jul 23, 5:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
500 PM EDT SUN JUL 23 2017
PAZ037-232130-
Tioga PA-
500 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 530
PM EDT...
At 459 PM EDT, Doppler radar indicated a strong thunderstorm near
Mansfield, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Mansfield, Keeneyville, Millerton, Tioga, Roseville, Tioga Junction
and Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4199 7692 4176 7689 4184 7744 4200 7709
4200 7693
TIME...MOT...LOC 2059Z 330DEG 21KT 4186 7705
MartinSpecial weather statement, Jul 23, 5:17 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
517 PM EDT SUN JUL 23 2017
PAZ057-059-066-232145-
Lancaster PA-Lebanon PA-Dauphin PA-
517 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER...LEBANON...
AND DAUPHIN COUNTIES UNTIL 545 PM EDT...
At 517 PM EDT, Doppler radar indicated a strong thunderstorm over
Hummelstown, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Hummelstown, Palmyra, Colonial Park, Middletown, Elizabethtown,
Harrisburg, Linglestown, Progress, Steelton, Hershey, Skyline View,
Timber Hills, Lawnton, Lawn, Bressler-Enhaut-Oberlin, Rutherford,
Bainbridge, Penbrook, Highspire and Mount Gretna Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4010 7669 4013 7674 4017 7675 4020 7680
4020 7682 4029 7689 4040 7671 4025 7641
4007 7668
TIME...MOT...LOC 2117Z 330DEG 49KT 4027 7674
MartinSpecial weather statement, Jul 23, 5:34 PM EDT, 26 minutes before
Special Weather Statement National Weather Service State College PA 534 PM EDT SUN JUL 23 2017 PAZ063>065-232200- York PA-Adams PA-Cumberland PA- 534 PM EDT SUN JUL 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...ADAMS...AND CUMBERLAND COUNTIES UNTIL 600 PM EDT... At 533 PM EDT, Doppler radar indicated a strong thunderstorm over Boiling Springs, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph are possible. Locations impacted include... Mechanicsburg, Carlisle, Siddonsburg, Boiling Springs, Dover, New Kingstown, Dillsburg, Mount Holly Springs, Lake Meade, Franklintown, York Springs, Wellsville, Messiah College, Penn State Dickinson School Of Law and Ski Roundtop Ski Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4020 7722 4025 7700 4000 7683 3999 7715 TIME...MOT...LOC 2133Z 008DEG 12KT 4016 7716 Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:54 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 23, 2:27 PM EDT | Flash Flood Watch | CTP | Adams, Cameron, Clinton, Columbia, Cumberland, Dauphin and 17 more | 18 hr |
| Jul 23, 2:47 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 23, 2:52 PM EDT | Special Weather Statement | CTP | Tioga | 38 min |
| Jul 23, 3:22 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 38 min |
| Jul 23, 3:29 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| Jul 23, 3:40 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 80 min |
| Jul 23, 3:57 PM EDT | Special Weather Statement | CTP | Tioga | 33 min |
| Jul 23, 4:06 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 23, 4:35 PM EDT | Areal Flood Advisory | CTP | Franklin | 3 hr |
| Jul 23, 4:50 PM EDT | Flash Flood Warning | CTP | York | 4 hr |
| Jul 23, 4:55 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Jul 23, 5:00 PM EDT | Special Weather Statement | CTP | Tioga | 30 min |
| Jul 23, 5:07 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 53 min |
| Jul 23, 5:17 PM EDT | Special Weather Statement | CTP | Lebanon | 28 min |
| Jul 23, 5:34 PM EDT | Special Weather Statement | CTP | Cumberland | 26 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 54 min |
| Jul 23, 6:05 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, York | 3 hr |
| Jul 23, 6:36 PM EDT | Flash Flood Warning | CTP | Dauphin, Lebanon | 3 hr |
| Jul 23, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland | 61 min |
| Jul 23, 7:08 PM EDT | Special Weather Statement | CTP | Dauphin | 37 min |
| Jul 23, 7:32 PM EDT | Areal Flood Advisory | CTP | Dauphin, Northumberland | 3 hr |
| Jul 23, 7:59 PM EDT | Flash Flood Warning | CTP | Dauphin, Northumberland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.